I have been off Prozac (fluoxetine) for about 6 months now and have noticed that depression and worry coming back. I have some of the 40mg left and are still good. Would it be safe to say, I can start taking the 40mg everyday or should I take one every other day to start?
If you have been off of Prozac (fluoxetine) for a long enough period of time for it to be completely eliminated from your system, studies indicate that you should be re-initiated at a low dose and titrated up to effect. This means that you most likely will be starting on a lower dose than what you were previously taking. While this method may not provide more immediate relief of depressive symptoms, it is a prudent approach to avoid side effects and find the lowest, most effective dose for you (which may have changed).
However, some studies show that if you relapse soon after discontinuation of Prozac, therapy should be re-initiated at your prior dose. This method provided adequate relief of depressive symptoms, although it was associated with a slight increase in side effects.
Prozac has an long half life (i.e. time for 50% of the drug to be metabolized). Sources indicate that it ranges from 8-14 days. This means that it can take over 2 months for the drug to be completely eliminated from the body! However, six months, the time that you have been off the drug, is a long enough time for Prozac (fluoxetine) to be no longer present in the body and that is why low dose initiation is recommended in this case.
Be sure to speak with your doctor regarding your best option here. While the general recommendation is to start at a low dose and titrate up, if you are having severe and debilitating symptoms, your doctor may recommend starting at your last dose that was effective. You may experience more side effects however.
Starting a high dose may cause the following:
- Dry mouth
- Libido decrease
If you and your doctor do decide to start at a low dose and taper up, the following is one recommended way:
- Start with 20 mg/day. The dosage can be increased after 2-3 weeks by 10 to 20 mg to effect.
Studies indicate that there are multiple ways to re-initiate Prozac therapy after stopping, based on how long you have been off the drug. Generally speaking, you can be re-initiated on your last successful dosage level if it has been a relatively short amount of time since discontinuation (<2 to 3 months). Additionally, if symptoms are severe, it may be more beneficial to re-initiate at your last successful dose. However, this is associated with a slightly higher risk of side effects.
If it has been long enough for the drug to be completely eliminated from your system, it may be prudent to start at a low dosage (e.g. 20 mg per day) and titrate up to an effective dose. Speak with your doctor regarding your best option for your specific situation.